Is nebulized naloxone beneficial in heroin-induced bronchospasm?

February 13, 2013, 12:49 am

★★½☆☆

The effect of prehospital nebulized naloxone on suspected heroin-induced bronchospasm. Tataris KL et. Am J Emerg Med 2013 Feb 1. [Epub ahead of print]

Abstract

Heroin can induce bronchospasm, probably through the release of histamine. This very brief observational study — from Chicago EMS services — reports on prehospital patients treated with nebulized naloxone for suspected heroin-induced bronchospasm. Data was extracted from paramedic run sheets.

Eligible patients had spontaneous respiration and were treated with nebulized naloxone, 2 mg in 3 ml normal saline. Nineteen cases were identified. Of these, 13 had documented clinical improvement, 4 had no response, and 2 patients deteriorated. No patient needed intubation. Of the 13 patients who improved, 1 received only nebulized naloxone and 1 received naloxone and albuterol combined. Presumably, the others who improved received a range of additional therapies.

The authors admit that this report is limited, but it does suggest that nebulized naloxone may have a role in treating these patients. Of course, it doesn’t seem wise to use only nebulized naloxone. Clarification of what role nebulized naloxone might have as adjunctive treatment for heroin-induced bronchospasm will have to await additional data.

Related posts:

Nebulized naloxone in opiate intoxication

Prehospital naloxone given by nebulized inhaler

Comments are closed.